Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 44, NWS Miami, FL

May 5, 2009

NWS Miami, FL issued this red flag warning at May 5, 2009, 3:18 AM EDT. It took effect at May 5, 2009, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2009, 3:18 AM EDT (07:18 UTC)
In effect from
May 5, 2009, 1:00 PM EDT
Expired
May 5, 2009, 7:00 PM EDT
In force
6 hr
Issued by
NWS Miami, FL

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 050718
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
318 AM EDT TUE MAY 5 2009

...RED FLAG WARNING FOR GLADES, HENDRY AND NORTHERN INLAND COLLIER COUNTIES
FROM 1 PM TO 7 PM TODAY FOR 4 OR MORE CONSECUTIVE HOURS WITH
RELATIVE HUMIDITIES BELOW 35 PERCENT...

FLZ063-066-070-052300-
/O.NEW.KMFL.FW.W.0044.090505T1700Z-090505T2300Z/
GLADES-HENDRY-INLAND COLLIER-
318 AM EDT TUE MAY 5 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING. 

SIMILAR CONDITIONS ARE EXPECTED ACROSS GLADES AND HENDRY COUNTIES
TODAY AS COMPARED TO THE PAST SEVERAL DAYS...WITH NORTHERN PARTS
OF INLAND COLLIER COUNTY BEING AFFECTED TODAY AS WELL. DEEP MIXING
TO AROUND 6000 FT WILL ALLOW TEMPS TO WARM TO THE LOWER 90S IN
MOST OF THESE LOCATIONS. IT WILL ALSO ALLOW DRY AIR TO MIX DOWN TO
THE SURFACE...LEADING TO RELATIVE HUMIDITIES BELOW 35 PERCENT FOR
4 OR MORE CONSECUTIVE HOURS. THESE CONDITIONS WILL COMBINE WITH
ALREADY VERY DRY FUELS TO CREATE DANGEROUS RED FLAG CONDITIONS
THIS AFTERNOON INTO EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

GS/RGH
1 follow-up statement
000 
WWUS82 KMFL 051818
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
218 PM EDT TUE MAY 5 2009

...RED FLAG WARNING CONTINUES FOR GLADES, HENDRY, AND INLAND
COLLIER COUNTIES THROUGH 7 PM EDT TODAY FOR 4 OR MORE
CONSECUTIVE HOURS OF RELATIVE HUMIDITY BELOW 35 PERCENT...

...FIRE WEATHER WATCH IN EFFECT FOR GLADES AND HENDRY COUNTIES
FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR 4 OR MORE
CONSECUTIVE HOURS OF RELATIVE HUMIDITY BELOW 35 PERCENT...

FLZ063-066-052300-
/O.NEW.KMFL.FW.A.0034.090506T1700Z-090506T2300Z/
/O.CON.KMFL.FW.W.0044.000000T0000Z-090505T2300Z/
GLADES-HENDRY-
218 PM EDT TUE MAY 5 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM
EDT THIS EVENING.

AIR TEMPERATURES CONTINUE TO WARM INTO THE UPPER 80S AND LOWER 90S
ACROSS THE WARING AREA THIS AFTERNOON...WHICH HAS RESULTED IN
DEEP MIXING AND THE TRANSPORT OF A DRIER AIRMASS TO THE SURFACE.
THESE CONDITIONS WILL RESULT IN 4 OR MORE CONSECUTIVE HOURS OF
RELATIVE HUMIDITY BELOW 35 PERCENT TODAY, AND WILL COMBINE WITH
VERY DRY FUELS TO CREATE DANGEROUS RED FLAG CONDITIONS THIS
AFTERNOON AND EARLY THIS EVENING. SIMILAR CONDITIONS ARE
ANTICIPATED ON WEDNESDAY AFTERNOON...AND A FIRE WEATHER WATCH HAS
BEEN ISSUED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

FLZ070-052300-
/O.CON.KMFL.FW.W.0044.000000T0000Z-090505T2300Z/
INLAND COLLIER-
218 PM EDT TUE MAY 5 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING.

AIR TEMPERATURES CONTINUE TO WARM INTO THE UPPER 80S AND LOWER 90S
ACROSS THE WARING AREA THIS AFTERNOON...WHICH HAS RESULTED IN
DEEP MIXING AND THE TRANSPORT OF A DRIER AIRMASS TO THE SURFACE.
THESE CONDITIONS WILL RESULT IN 4 OR MORE CONSECUTIVE HOURS OF
RELATIVE HUMIDITY BELOW 35 PERCENT TODAY, AND WILL COMBINE WITH
VERY DRY FUELS TO CREATE DANGEROUS RED FLAG CONDITIONS THIS
AFTERNOON AND EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

70/DD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at May 5, 1:10 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 5, 1:10 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
110 AM EDT TUE MAY 5 2009

.AVIATION...
VFR CONDITIONS TO PERSIST TODAY. BKN/OVC CIRRUS LAYER WILL CLEAR
EASTERN TERMINALS BY SUNRISE WITH JUST SCT 3-4K FT CU EXPECTED
THEREAFTER. ESE WINDS TO CONTINUE ALL TERMINALS TODAY AT 10-13KTS
AS IN PREVIOUS DAYS. GULF COAST SEA BREEZE WILL ONCE AGAIN PROVIDE
A WIND SHIFT TO THE SW AT KAPF AROUND 17Z BUT ANY SHOWER ACTIVITY
SHOULD REMAIN INLAND FROM THE TERMINAL.

/STRASSBERG

&&

.PREV DISCUSSION... /ISSUED 1017 PM EDT MON MAY 4 2009/

UPDATE...AS IT TURNS OUT...I TOOK SHOWERS OUT OF THE FORECAST TOO
EARLY FOR NW INTERIOR AREAS AS SHOWERS HAVE RE-DEVELOPED OVER THE
PAST HOUR AND REALLY SHOW NO SIGNS OF GIVING UP. EVEN A HEAVY
SHOWERS NOW JUST NE OF IMMOKALEE. SO HAD TO RE-INSERT THE SHOWERS
FOR GLADES...HENDRY...AND NORTHERN COLLIER COUNTIES. THESE
SHOWERS ARE EXPECTED TO DISSIPATE BY 06Z. NO OTHER CHANGES WERE
MADE TO THE FORECAST. /DG

PREV DISCUSSION... /ISSUED 802 PM EDT MON MAY 4 2009/

UPDATE...SHOWERS HAVE DISSIPATED ACROSS WESTERN INTERIOR
AREAS...AND NOW DEVELOPED OVER THE ATLANTIC WATERS OFF THE MIAMI-
DADE/BROWARD COAST. MOVING WATER VAPOR IMAGERY DOES SHOW
INCREASING MOISTURE MOVING INTO THE AREA FROM THE EAST. GIVEN
THESE TRENDS...UPDATED THE FORECAST TO REMOVE SHOWERS FROM THE
INTERIOR/GULF COASTAL AREAS AND ADDED ISOLATED SHOWERS TO THE EAST
COAST AND THE ADJACENT WATERS. /DG

PREV DISCUSSION... /ISSUED 727 PM EDT MON MAY 4 2009/

AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS.
ONE SHRA HAS DEVELOPED OVER THE ATLANTIC WELL OFFSHORE FROM MIAMI-
DADE COUNTY AND ONE MESOSCALE MODEL DEVELOPS ADDITIONAL ACTIVITY
AND MOVES IT ONSHORE. BUT THIS SAME MODEL THEN DEVELOPS MORE
CONVECTION OVER THE PENINSULA AFTER MIDNIGHT AND THIS HIGHLY
UNLIKELY GIVEN THE LACK OF LIFTING MECHANISMS SO HAVE DISCOUNTED
THIS. IT IS POSSIBLE THAT ONE OR TWO SHRA MAY DEVELOP OVER THE
WATER AND THEN MOVE TOWARDS SHORE BUT DO NOT FEEL THAT IT WARRANTS
VCSH IN THE TAFS AT THIS POINT. WEST COAST SEA BREEZE WILL SHUT
DOWN AT KAPF AFT 02Z AND REDEVELOP AROUND 17Z TUESDAY.

30/KOB

PREV DISCUSSION... /ISSUED 408 PM EDT MON MAY 4 2009/

UPDATE...CU FIELD ACROSS INTERIOR COLLIER...GLADES...AND HENDRY
COUNTIES IS INCREASING MUCH LIKE YESTERDAY...AND SINCE ISOLATED
SHOWERS DEVELOPED ACROSS THESE AREAS YESTERDAY...AND THE SAME
PATTERN PERSISTS...ADDED ISOLATED SHOWERS TO THE FORECAST FOR
THESE LOCALES. THIS HAS SUPPORT FROM THE WRF AS WELL...WHICH HAS
PERFORMED EXCELLENT THE PAST SEVERAL DAYS. ALSO...SINCE THE
PATTERN REMAINS UNCHANGED...AND FOG...LOCALLY DENSE...HAS
DEVELOPED OVER THE PAST FEW NIGHTS...ADDED FOG TO ALL INTERIOR
AREAS. DENSE FOG COULD ONCE AGAIN DEVELOP...ESPECIALLY ALONG
ALLIGATOR ALLEY WHERE A COMBO OF SMOKE COULD ADD TO THE VISIBILITY
RESTRICTIONS THERE. SO THIS DENSE FOG POTENTIAL WAS ADDED TO THE
HAZARDOUS WEATHER OUTLOOK. /DG

PREV DISCUSSION... /ISSUED 254 PM EDT MON MAY 4 2009/

DISCUSSION...A SURFACE RIDGE EXTENDS FROM NEAR BERMUDA TO SOUTH
CENTRAL FLORIDA TO THE CENTRAL GULF. A SLOW WESTWARD MOVING
TROUGH AT THE SURFACE AND A MID LEVEL LOW BOTH NORTH OF THE
DOMINICAN REPUBLIC, WILL WEAKEN AND DISSIPATE MID WEEK AND THE
SURFACE RIDGE WILL MOVE SOUTH TO A POSITION ABOUT 28N SOUTH OF
BERMUDA TO SOUTH FLORIDA BY THIS WEEKEND. THE RIDGE WILL BE AT A
WEAKENED STATE BY MID WEEK WITH LIGHTER WINDS. SEABREEZES WILL BE
ACTIVE AND A SLIGHT CHC OF PRECIP WILL START OVER THE NORTHWEST
AREAS TUESDAY AFTN AND A SLGT CHC OF TSTMS THURSDAY THROUGH MONDAY
OVER THE WESTERN SECTIONS DUE TO INCREASE OF MEAN LAYER MOISTURE
AND INSTABILITY. A SLIGHT CHANCE OF SHOWERS ARE POSSIBLE WEDNESDAY
NIGHT ON OVER THE ATLANTIC AND COASTAL AREAS OF THE CWA WITH
SUFFICIENT MOISTURE AND EASTERLY FLOW BELOW 700 MB WITH PWATS
1.1-1.4.

MARINE...A GENTLE TO MODERATE MOSTLY SOUTHEAST WIND FLOW (AOB 15
KTS) SHOULD CONTINUE THROUGH TONIGHT WITH 2 TO 4 FOOT SEAS. FOR
TUESDAY ON, EAST TO SOUTHEAST WINDS MAINLY AT 10 KNOTS OR LESS
WITH SEAS 2 FEET OR LESS FOR SOME GOOD BOATING WEATHER.

FIRE WEATHER...THE COMBINATION OF TEMPS NEAR 90 OR THE LOWER 90S
AND DEW POINTS IN THE M/U 50S WILL RESULT IN RH VALUES BELOW 35%
ACROSS GLADES AND HENDRY COUNTIES FOR FOUR OR MORE HOURS THIS
AFTERNOON. THEREFORE, A RED FLAG WARNING IS IN EFFECT FOR THOSE
COUNTIES. RH SHOULD REMAIN WELL ABOVE 35% OVER THE REST OF SOUTH
FLORIDA. A PERSISTENT SE FLOW WILL RESULT IN DEW POINTS GRADUALLY
CLIMBING UP THROUGH THIS WEEK, AND, IN TURN, SO WILL THE MIN RH.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  84  72  85  73 / -  -  -  10
FORT LAUDERDALE  85  73  85  74 / -  -  -  10
MIAMI            86  74  86  74 / -  -  -  10
NAPLES           86  68  87  69 / -  -  -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...57/DG
SHORT TERM/AVIATION...30/KOB
Hazardous weather outlook, May 4, 3:50 PM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
350 PM EDT MON MAY 4 2009

FLZ063-066>075-168-172>174-051000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
350 PM EDT MON MAY 4 2009

...MODERATE RISK OF RIP CURRENTS ATLANTIC COAST BEACHES...
...FOG DEVELOPING INTERIOR OVERNIGHT, POSSIBLY BECOMING DENSE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: EAST SOUTHEAST WINDS OF 10 TO 15 MPH ACROSS THE
ATLANTIC WATERS WILL RESULT IN A MODERATE RISK OF RIP CURRENTS
AT THE ATLANTIC COAST BEACHES.

VISIBILITY: FOG IS EXPECTED TO DEVELOP AGAIN ACROSS PORTIONS OF
INTERIOR SOUTH FLORIDA OVERNIGHT. THERE IS A POSSIBILITY THAT
VISIBILITIES COULD DROP TO A QUARTER OF A MILE OR LESS, ESPECIALLY
ALONG INTERSTATE 75....ALLIGATOR ALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ONSHORE FLOW ALONG THE ATLANTIC COAST WILL CONTINUE THE RISK OF
RIP CURRENTS AT THE ATLANTIC BEACHES THROUGH THE MIDDLE PART OF
THIS WEEK.

ISOLATED THUNDERSTORMS ARE POSSIBLE TOWARDS THE END OF THIS WEEK
ACROSS THE LAKE OKEECHOBEE REGION. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 5, 12:10 AM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1210 AM EDT TUE MAY 5 2009

FLZ070-071-051200-
INLAND COLLIER-INLAND BROWARD-
INCLUDING THE CITIES OF...IMMOKALEE...
MICCOSUKEE INDIAN RESERVATION...MARKHAM PARK
1210 AM EDT TUE MAY 5 2009

...ALLIGATOR ALLEY TO BE CLOSED OVERNIGHT DUE TO ANTICIPATED POOR
VISIBILITIES...

THE FLORIDA HIGHWAY PATROL WILL BE CLOSING I 75...ALLIGATOR ALLEY
ACROSS INLAND BROWARD AND INLAND COLLIER COUNTIES OVERNIGHT. THE
ROAD WILL BE CLOSED AFTER 1 AM DUE TO ANTICIPATED DANGEROUS
VISIBILITIES DEVELOPING OVERNIGHT...A RESULT OF PATCHY FOG MIXING
WITH LINGERING SMOKE IN THE VICINITY OF STATE ROAD 29. THEY ADVISE
THAT THE ROADWAY WILL LIKELY REOPEN WITHIN A FEW HOURS AFTER
SUNRISE AS VISIBILITIES IMPROVE.

STRASSBERG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:18 PM EDTFire Weather WatchMFL13 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.